Tennessee, 2024High Wind in Tennessee, January 8 to 9, 2024
January 8 to 9, 2024 · NWS MRX · 6 events in 6 counties and zones
A major mountain wave event brought strong and damaging non-thunderstorm winds to East Tennessee.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A major mountain wave event brought strong and damaging non-thunderstorm winds to East Tennessee.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 8, 6:33 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 8, 6:33 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
633 PM EST Mon Jan 8 2024
...New AVIATION...
.SHORT TERM...
(This evening through Tuesday night)
Issued at 305 PM EST Mon Jan 8 2024
Key Messages:
1. A strong weather system moves into the plains tonight with a high-
end mountain wave event expected. Gusty winds are expected elsewhere
late tonight and on Tuesday.
Discussion:
A lot to discuss in this afd with a strong mountain wave event
tonight and Tuesday. We begin with a system currently digging into
the Southern plains as WV imagery shows moistening in the mid/upper
levels in response to increasing diffluence as a 130+kt jet streak
rounds the base of the trough. Lee cyclogenesis is taking place with
a surface low centered across northern Texas. The upper trough will
eject eastward tonight and into Tuesday and will continue to undergo
deepening as it moves across the central plains. Continued deepening
of the surface low will take place tonight and into Tuesday with the
center of the low expected to reach Illinois. QG forcing for
ascent will develop within impressive and anomalous kinematic
fields tonight and Tuesday. The low level jet will be responsible
for advecting copious amounts of moisture into the region
underneath a increasing diffluence aloft. Widespread rain showers
will develop as early as this evening before spreading eastward
through the night. The foothill areas and higher elevations wont
see precipitation until much later, likely after midnight given
the downslope effect. There is an increasing concern for
localized flooding mainly south of I-40. Strong lift, and
anomalous moisture in place will produce heavy rainfall rates at
times. HREF guidance shows a stronger rainfall signal just east of
the area, but Cherokee and Clay counties do appear to have a
greater potential for heavier rains.
As far as the mountain wave event...this continues to look like a
high-end event. A 70-80 knot low level jet will develop across
the Tennessee Valley with a southeastward wind component (cross-
mountain flow) across the Southern Appalachians, and a stable
layer just above the ridge tops. All available guidance supports
this high wind event beginning this evening and continuing into
late Tuesday morning. There has been a consistent signal in the
HREF guidance supporting wind gusts of 80+ mph for the mountains
and adjacent foothills. This forecast package won't change much
from the morning forecast package with gusts up to 80mph, and
possibly a localized area or two peaking at 100mph. Additionally,
adiabatic warming will take place with low temperatures tonight
and high temperatures Tuesday a few degrees warmer across the
foothills. While the low level jet veers Tuesday afternoon,
actual wind magnitudes will still remain high through Tuesday
night. Additionally, a strong mslp gradient as a surface low lifts
into the Great Lakes will keep gusty winds in place across the
entire area. There may be the need for an additional wind advisory
for Tuesday night but will hold off for now.
&&
.LONG TERM...
(Wednesday through next Monday) Issued at 305 PM EST Mon Jan 8
2024
Key Messages:
1. Breezy winds to continue into Wednesday before diminishing. Wind
advisory will likely be needed for Wednesday morning. Will not issue
at this time to avoid any confusion with existing advisories.
2. Light snowfall possible Wednesday morning in higher elevations of
the Plateau but more likely in high elevations of the East TN and
southwest VA mountains.
3. Next significant system with another round of strong winds and
healthy dose of rainfall to arrive Friday.
4. Much colder and drier from Saturday through Sunday.
Discussion:
Active pattern continues and little change to the previous forecast.
We begin the period with advisory level wind gusts in place across
portions of northeast TN, southwest VA, and the east TN mountains.
This is due to the ongoing tight pressure gradient behind the cold
front. A Wind Advisory will likely be needed but will hold off for
now so there isn't any confusion with the existing wind products
that are in place. Advisory level gusts are short-lived as the
pressure gradient becomes more lax during the afternoon hours. Also,
a few light and scattered snow showers possible across the
aforementioned areas Wednesday morning. This is due to quasi-
northwest flow in combination with some lingering low level
moisture. NAM soundings show moisture up to -10C across northeast TN
and southwest VA during the morning hours before moisture drys up in
the afternoon. The highest elevations of the northeast TN and
southwest VA mountains could see minor snowfall accumulations up to
a few tenths of an inch. localized amounts between 0.5 and 1" are
also possible.
Ridging slowly returns through Thursday ahead of our next system.
Thursday will be the nicest day of the forecast period with slightly
above normal temps and sunny skies.
Another dynamic system set to move in on Friday as an area of low
pressure tracks across the Missouri River Valley and up through the
Ohio River Valley. Expect another round of high winds across the
east TN mountains and foothills Friday into Friday night. This event
doesn't look near as strong as the system coming through in the
short-term period but will likely be strong enough to warrant some
type of wind products. Current NBM probabilities for 50mph winds or
greater are showing a 30 to 40% probability across the east TN and
southwest VA mountains. QPF looks similar to the previous forecast
with amounts generally in the 0.5 to 0.75" range, with lesser
amounts across the downslope areas across the foothills of the east
TN mountains. A few snow showers possible on the backside of this
system Friday night into Saturday morning before the moisture
completely exits. Only minor accumulations up to a few tenths of an
inch possible, mainly across our higher elevation locations.
Colder and drier behind the cold front Saturday through Sunday with
highs in the 30s/40s and overnight lows in the 20s. Deterministic
models show another system moving in on Monday. NBM showing chance
POPs in that timeframe which seem reasonable so will leave them
unchanged.
&&
.AVIATION...
(00Z TAFS)
Issued at 630 PM EST Mon Jan 8 2024
Flight conditions are going to be poor over the next 24 hours with
high winds resulting in LLWS tonight and into Tuesday morning at
all sites along with likely MVFR vis and cigs developing at all
sites as widespread rain approaches from the west ahead of the
cold front. Lower IFR conditions will be possible within heavier
showers. Have also added in a prob30 group for tsra at CHA and TYS
late tonight into Tuesday morning due to weak elevated instability
and low 30 to 40 percent probabilities for embedded thunderstorms.
LLWS will decrease on Tuesday morning, but strong surface winds
will shift to the southwest during the afternoon at all sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 43 56 34 47 / 100 100 50 0
Knoxville McGhee Tyson Airport, TN 42 58 34 44 / 90 100 40 10
Oak Ridge, TN 40 56 33 45 / 90 100 40 10
Tri Cities Airport, TN 38 57 33 40 / 60 100 50 20
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Tuesday evening for Cherokee-Clay.
High Wind Warning until 7 PM EST Tuesday for Cherokee-Clay.
TN...High Wind Warning until 7 PM EST Tuesday for Blount Smoky
Mountains-Cocke Smoky Mountains-East Polk-Johnson-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
Wind Advisory from 1 AM to 7 PM EST Tuesday for Campbell-
Claiborne-Morgan-Scott TN.
Wind Advisory until 7 PM EST /6 PM CST/ Tuesday for Bledsoe-
Bradley-Hamilton-Marion-McMinn-Meigs-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Sequatchie-Washington TN-West Polk.
VA...Wind Advisory from 1 AM to 7 PM EST Tuesday for Lee-Russell-
Washington VA-Wise.
&&
SHORT TERM...Diegan
AVIATION...JBHazardous weather outlook, Jan 8, 3:29 PM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
329 PM EST Mon Jan 8 2024
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-092030-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
329 PM EST Mon Jan 8 2024 /229 PM CST Mon Jan 8 2024/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Extremely high winds are expected across the mountains and
foothills of East Tennessee tonight. Wind gusts up to 85 mph are
expected, potentially higher in some locations that are prone to
high winds. In the Cumberland Plateau, southern Tennessee Valley,
and southwest Virginia, strong winds with gusts up to 50 mph are
expected to develop tonight. See the High Wind Warning and Wind
Advisory for details. Heavy rainfall is also expected at times
with this system from late tonight into Tuesday, which may result
in localized flooding. Refer to the flood watch that has been
issued for southwest North Carolina for further details.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The extremely high winds will continue across the mountains and
foothills of East Tennessee Tuesday. Wind gusts up to 85 mph are
expected, potentially higher in some locations that are prone to
high winds through Tuesday morning before subsiding Tuesday
afternoon. In the Cumberland Plateau, southern Tennessee Valley,
and southwest Virginia, strong winds with gusts up to 50 mph are
expected through late Tuesday morning. See the High Wind Warning
and Wind Advisory for details.
Light snowfall is possible in higher elevations of the northern
Plateau and East Tennessee and southwest Virginian mountains
Wednesday morning. Light accumulations will be most likely in the
East TN and VA mountains above 3,000 feet.
Additionally, strong wind gusts up to 40 mph are possible Tuesday
night into Wednesday morning in the valley, especially north of
Interstate 40. Winds may gust higher than 40 mph in the
mountains.
Another strong system will affect the area Friday and Saturday.
Although details are uncertain this far out, this system may have
the potential to produce high winds in the mountains, as well as
heavy rainfall for much of the area.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not needed at this time.
High Wind, Hancock
- When
- January 8, 9:07 PM EST
- Where
- Hancock forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 36.524, -83.222 (the zone’s center; the record gives no point)
Multiple trees blown down by powerful non-thunderstorm winds across the county, with most reports being concentrated in Sneedville.
High Wind, Blount/Smoky Mountains
- When
- January 8, 10:00 PM EST
- Where
- Blount/Smoky Mountains forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.687, -83.925 (the zone’s center; the record gives no point)
A 70 mph wind gust was measured in Cades Cove in Great Smoky Mountains National Park.
High Wind, Northwest Greene
- When
- January 9, 12:15 AM EST
- Where
- Northwest Greene forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A 77 mph non-thunderstorm wind gust was recorded at the Camp Creek NOAA ATDD weather station. Multiple 50 to 55 mph winds were recorded elsewhere across East Tennessee during this event.
High Wind, Sevier/Smoky Mountains
- When
- January 9, 1:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 82 kt (94 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A 94 mph non-thunderstorm wind gust was measured at the Cove Mountain Fire Tower.
High Wind, Meigs
- When
- January 9, 1:00 AM EST
- Where
- Meigs forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 35.513, -84.813 (the zone’s center; the record gives no point)
Multiple trees were blown down across the county by powerful non-thunderstorm winds.
High Wind, Southeast Greene
- When
- January 9, 4:00 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Public
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A personal weather station measured a 62 mph non-thunderstorm wind gust.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Strong Wind in Alabama, January 8 to 9, 20241 death · 2 injured · $13,000 · 9 events
- Blizzard and Winter Storm in Nebraska, January 8 to 9, 20241 death · 27 events
- Winter Storm and Winter Weather in Kansas, January 8 to 9, 202414 injured · 20 events
- Flash Flooding and Hail in Mississippi, January 8 to 9, 2024$506,000 · 1.75 in hail · 14 events
- High Wind in Texas, January 8, 2024$526,000 · 64 kt wind · 3 events
- Tornado and Flash Flooding in Louisiana, January 8 to 9, 2024$175,000 · EF0 · 11 events
- Winter Storm and Winter Weather in Wisconsin, January 8 to 9, 2024$108,000 · 20 events
- Strong Wind in Alabama, January 8 to 9, 2024$140,000 · 6 events
- Winter Storm in Iowa, January 8 to 9, 202448 events
- Tornadoes and Coastal Flood in Alabama, January 8 to 9, 2024$10,000 · EF1 · 20 events
- Blizzard and Winter Storm in Texas, January 8 to 9, 202463 kt wind · 40 events
- High Wind in Texas, January 8, 2024$50,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154595, 1154601, 1154597, 1154598, 1154600, 1154599.